Nebraska, 2009

Hail in Nebraska, June 29, 2009

June 29, 2009 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm produced hail in north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm produced hail in north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 2:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 2:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT MON JUN 29 2009

.SYNOPSIS...
WEAK SFC HIGH CENTER IS ACROSS WCTRL NEBR. SFC LOW IN WCTRL SOUTH
DAKOTA WITH FRONT TRAILING TO THE WEST ACROSS NERN WY. SFC MOISTURE
IS VARIABLE FROM THE UPPER 40S TO UPPER 50S. CUMULUS FIELDS EXIST
ACROSS THE PANHANDLE AND WRN SD. NEAREST RADAR RETURNS ARE JUST
SOUTHEAST OF THE BADLANDS IN SOUTH DAKOTA WITH A FEW IN THE WRN
PHNDL.

DISCUSSION...

SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY).

A DISTURBANCE NOTED ON WV IMAGERY IN NORTHWEST FLOW ALOFT IS
BRINGING SCT TSTMS TO THE BLACK HILLS REGION. AS CONVECTION MOVE
INTO EXISTING MOISTURE AND INSTABILITY TONIGHT ...THIS IS A
FAVORABLE PATTERN FOR A NOCTURNAL MESOSCALE CONVECTIVE SYSTEM (MCS).
STORM MOTION WILL BE SOUTHEAST ACROSS WRN NEBR. HAVE INCREASED TO A
LOW CHC POPS ACROSS THE NORTHWEST THROUGH SOUTHEAST CORRIDOR OF
COUNTIES. REGARDING ANY SEVERE WEATHER...THE MAIN THREAT WILL BE
DAMAGING WINDS...ESPECIALLY IF A LINE OF STORMS BOWS OUT.

A BACKDOOR COLD FRONT AND/OR A CONVECTIVE OUTFLOW BOUNDARY TONIGHT
IS FORECAST TO BRING COOLER HIGHS TUESDAY TO THE NORTHEAST ERN HALF
FROM 80-85 AND MID 80S CNTRL SECTIONS. FAR SWRN NEAR IML WILL  AGAIN
REACH THE LOWER 90S. A CHC FOR TSTMS AGAIN TUESDAY NIGHT...ALTHOUGH
UPPER LOW ACROSS ALBERTA AND SASKATCHEWAN LOOKS TO SHUNT BEST
ACTIVITY WELL TO OUR NORTH ACROSS SOUTH DAKOTA. STILL...AT LEAST
ISOLATED STORMS ARE POSSIBLE OVERNIGHT.

ON WEDNESDAY...SIMILAR PATTERN HOLDS WITH UPPER LEVEL RIDGE CENTER
NEAR THE FOUR CORNERS WHILE AN UPPER LOW MOVES INTO SASKATCHEWAN
CANADA. HIGHS TO RANGE FROM 82 TO 85 NORTHEAST TO NEAR 95 FAR
SOUTHWEST. FAST WESTERLIES WILL BE PRESENT ACROSS THE DAKOTAS WITH
NORTHWEST FLOW STILL INTACT ACROSS NEBR. A POTENTIALLY SIGNIFICANT
WEATHER DAY POSSIBLE DUE TO A SFC AND H8 FRONT POSITIONED ACROSS SRN
NEBR. A FEW SEVERE STORMS POSSIBLE WITH STRONGER 0-6KM SHEAR OF
35-45 KTS.  HAVE RAISED POPS INTO THE LOW CHC CATEGORY WED AFTN AND
EVENING.

THURSDAY...COOLER AIR BEHIND THE COLD FRONT ALONG WITH CONSIDERABLE
CLOUDINESS SHOULD LEAD TO HIGHS FROM 83 TO 85 MOST AREAS. UPPER
RIDGE CENTER WILL MIGRATE SOUTHEAST INTO WEST TEXAS WITH MAIN SFC
LOW TO OUR SOUTH ACROSS KANSAS. RAIN CHC WILL INCREASE AS A RESULT
WITH CHC POPS FOR THU NIGHT.

EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...UPPER FLOW WILL TURN
MORE ZONAL AS UPPER RIDGE REMAINS ACROSS TEXAS. TEMPERATURES WILL
RANGE IN THE LOWER TO MID 80S GENERALLY PATTERN SUGGESTS WEATHER
WILL BECOME MORE ACTIVE AS SFC LOW RESIDES TO OUR SOUTH ACROSS
KANSAS AND ABUNDANT SUBTROPICAL MOISTURE COULD SPAWN POTENTIALLY
HEAVY RAINFALL AT TIMES.

AVIATION...
GENERALLY EXPECT VFR CONDITIONS THE NEXT 24 HOURS...HOWEVER BRIEF
RESTRICTION WILL BE POSSIBLE OVERNIGHT. NEXT SHORT WAVE TO DIVE
SOUTHEAST OVERNIGHT AND WILL INITIATE SCATTERED THUNDERSTORMS ACROSS
THE WESTERN HALF OF THE STATE. COVERAGE WILL BE GREATER TO THE WEST
OF THE TERMINALS...BUT DO THINK AN HOUR OR TWO OF IMPACT IS
PROBABLE. ALSO EXPECT ISOLATED COVERAGE AHEAD OF THE WAVE THIS
EVENING...AGAIN MORE SO TO THE WEST. TIMING IS UNSURE FOR IMPACT AT
THE TAF SITES...SO HAVE ONLY INCLUDED CB TO CLOUDS ATTM. DEPENDING
ON CONVECTION OVERNIGHT...MAY SEE A BRIEF PERIOD OF MVFR OR EVEN IFR
VSBY FROM FOG...MAINLY TO IMPACT THE RIVER VALLEYS INCLUDING KLBF.
THE FOG WILL HAVE TO BE WATCHED CLOSELY HOWEVER GUIDANCE DOES NOT
FAVOR DENSE OR WIDESPREAD DEVELOPMENT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jun 29, 3:07 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT MON JUN 29 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-302115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT MON JUN 29 2009 /307 PM MDT MON JUN 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE WILL ENTER THE NORTHERN PLAINS
THIS EVENING AND OVERNIGHT...AND IS EXPECTED TO ASSIST IN
DEVELOPING ISOLATED THUNDERSTORMS IN NORTHWEST NEBRASKA AND
SOUTHWEST SOUTH DAKOTA. THE THUNDERSTORMS ARE EXPECTED TO THEN
MOVE SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. A STRAY
THUNDERSTORM DOES HAVE THE POTENTIAL TO BRIEFLY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS....HOWEVER MOST STORMS
THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE
FROM MERRIMAN TO OGALLALA TUESDAY AS BETTER LOW LEVEL MOISTURE
RETURNS TO THE AREA. AS A RESULT...INSTABILITY WILL ALSO BE
INCREASING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. ANY STORMS
THAT FORM TUESDAY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS.

BY MIDWEEK INTO THE LAST HALF OF THE WEEK...A MORE ACTIVE WEATHER
PATTERN WILL DEVELOP AS MORE SIGNIFICANT FRONTAL SYSTEMS AFFECT
THE AREA. AS THIS OCCURS...LOW LEVEL MOISTURE WILL BECOME MORE
PLENTIFUL AND WILL YIELD AN INCREASINGLY UNSTABLE ATMOSPHERE.
THEREFORE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS BY
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
June 29, 6:00 PM CST
Where
Cherry County, 3.75 mi NE of Kilgore
Measured
0.88 in hail
Reported by
Public
Coordinates
42.970, -100.920

Winds of around 50 mph accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169388.